Alert archive / Michigan / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 117, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 27, 2006, 7:29 PM EDT for Kalamazoo County, Michigan. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2006, 7:29 PM EDT (23:29 UTC)
- Expired
- Jul 27, 2006, 8:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 72 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.5 hours before the alert went out and 324 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1067 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:28 PM EDT, 4 hours 1 minute earlier.
Area forecast discussion, Jul 27, 3:28 PM EDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 328 PM EDT THU JUL 27 2006 .SHORT TERM... PRIMARY FORECAST CHALLENGE IN THE NEAR TERM IS FOR POPS AS MOIST AND UNSTABLE AIRMASS PERSISTS THROUGH THE PERIOD...ALTHOUGH FORCING WILL BE WEAK FOR THE MOST PART. FOR TONIGHT...WEAK SFC BOUNDARY REMAINS ACROSS THE CWA THROUGH THE OVERNIGHT...WHICH SHOULD ALLOW THE SCATTERED CONVECTION TO PERSIST MOST OF THE NIGHT ACROSS ROUGHLY THE SOUTHERN HALF OF THE CWA...ALTHOUGH COVERAGE SHOULD DIMINISH AFTER SUNDOWN GIVEN THE DIURNAL NATURE OF THE CONVECTION. WILL NEED TO MONITOR THREAT OF URBAN AND SMALL STREAM FLOODING GIVEN SLOW MOVEMENT AND HEAVY RAIN RATES OF THESE STORMS. WE HAVE GOTTEN A REPORT OF 3 INCHES OF RAIN WITH A SLOW MOVING STORM ACROSS SOUTHERN NEWYAGO COUNTY. PATCHY FOG IS AGAIN EXPECTED TO DEVELOP AS SFC DEW POINTS IN THE UPPER 60S TO LOWER 70S COMBINE WITH MOIST GROUND. FOG WILL BE ESPECIALLY DENSE IN AREAS THAT GET RAIN TODAY. AT THIS POINT IT DOES NOT APPEAR THAT COVERAGE WILL BE GREAT ENOUGH FOR ADVISORY. FOR FRIDAY...RISING HEIGHTS IN THE WAKE OF SHORTWAVE TROUGH PASSAGE SHOULD MEAN FAIR WEATHER...ALTHOUGH SOME LOW CHANCE POPS MAY BE NECESSARY ACROSS THE FAR SOUTHERN CWA WHERE THE SFC BOUNDARY IS WASHING OUT. WILL LEAVE THE CWA DRY AT THIS POINT SINCE CONVECTION SHOULD BE AT THE DIURNAL MINIMUM BEFORE SUBSIDENCE INCREASES DURING THE DAY. MAX TEMPS SHOULD BE 3 TO 5F HIGHER THAN TODAY WITH MORE SUNSHINE EXPECTED. ALTHOUGH THERE STILL MAY BE A LOW STRATUS DECK IN THE MORNING...MODEL SOUNDINGS SUGGEST A QUICKER MIXING OUT THAN WHAT OCCURRED TODAY. FOR FRIDAY NIGHT AND SATURDAY...THE GFS SHOWS GOOD RUN TO RUN CONSISTENCY IN BRINGING THE VORT MAX FROM NOCTURNAL MCS DEVELOPMENT ACROSS NORTHERN LOWER MICHIGAN BY 12Z SATURDAY. THE CURRENT WEATHER AND POP GRIDS LOOK GOOD AS THEY BRING IN POPS ACROSS THE NORTHERN CWA AFTER 06Z AND ACROSS THE REST OF THE CWA AFTER 12Z SATURDAY. MAX TEMPS ARE TRICKY ON SATURDAY AND WILL DEPEND ON THE EXTENT AND TIMING OF ANY PRECIP. CURRENT FORECAST REASONING IS THAT ATMOSPHERE WILL RECOVER ENOUGH TO PRODUCE CURRENT FORECAST MAXES IN THE UPPER 80S TO AROUND 90. FOR SATURDAY NIGHT...LATEST GFS HAS ANOTHER MCS MOVING INTO LOWER MICHIGAN. EVEN THOUGH SYNOPTIC PATTERN IS CONDUCIVE...CONFIDENCE IS LOWER HERE GIVEN THE INHERENT UNCERTAINTY IN FORECASTING CONVECTIVE SYSTEMS AT THAT TIME RANGE. WILL KEEP CURRENT FORECAST OF CHANCE POPS FOR SATURDAY NIGHT...SHADED HIGHER ACROSS THE NORTHERN CWA. .LONG TERM... A HOT AND HUMID PERIOD REMAINS IN THE FORECAST. AN UPPER RIDGE OVER THE CENTRAL U.S. WILL DRIFT EAST OFF THE EAST COAST BY NEXT WEDNESDAY SO THAT THE RESULTING FLOW ALOFT IS MORE OR LESS ZONAL BY THURSDAY. POTENTIAL FOR SCATTERED STORMS EXISTS TOO. ON SUNDAY WE/LL HAVE A CHANCE OF TSRA OVER THE NORTHERN CWA TO COVER THE POTENTIAL FOR AN MCS SATURDAY NIGHT THAT CONTINUES THROUGH THE NORTHERN CWA SUNDAY. BY SUNDAY NIGHT...THE SAME TYPE OF DYNAMICS THAT GENERATED THE MCS THE PREVIOUS NIGHT WILL MOVE NORTH...WHICH MEANS THAT ANY MCS DEVELOPMENT WILL PROBABLY REMAIN NORTH OF THE CWA. HEIGHTS WILL CONTINUE TO INCREASE MONDAY AND TUESDAY AS THE UPPER RIDGE MOVES OVERHEAD. THAT WILL MEAN HIGHS WELL INTO THE 90S. THE SOUTHWEST FLOW IN THE LOWER LEVELS MEANS THAT SFC DEWPOINTS WILL REMAIN IN THE UPPER 60S/LOWER 70S AND HEAT INDICES WILL HOVER AROUND 100. WE/LL CONTINUE TO INCLUDE THE MENTION OF STORMS ON WEDNESDAY AS A FRONT MOVES SOUTH THROUGH THE CWA. GFS HAS BEEN CONSISTENT THE PAST COUPLE OF DAYS WITH THE TIMING AND POSITIONING OF THE FRONT. && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && OSTUNO 93
Hazardous weather outlook, Jul 27, 8:40 AM EDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 840 AM EDT THU JUL 27 2006 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-281045- ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND- HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL- WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA- CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT- OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN- KALAMAZOO-CALHOUN-JACKSON- 840 AM EDT THU JUL 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY SOUTH OF INTERSTATE 96. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND PERSIST INTO THE EVENING. THE MAIN THREATS WITH THESE THUNDERSTORMS WILL BE OCCASIONAL CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. THE STORMS WILL BE MOVING EAST AT 25 MPH. LOCALLY MORE THAN AN INCH OF RAIN COULD FALL...PRODUCING FLOODING OF ROADS AND POOR DRAINAGE AREAS. ACROSS AREAS FROM SOUTH HAVEN TO JACKSON...SOME STRONGER STORMS COULD PRODUCE BRIEF WIND GUSTS TO 60 MPH AND PENNY SIZE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONGER THUNDERSTORMS COULD DEVELOP LATER SATURDAY INTO SUNDAY AS A COLD FRONT MOVES SOUTHWARD THROUGH LOWER MICHIGAN. A PERIOD OF HOT WEATHER IS EXPECTED FOR SATURDAY THROUGH TUESDAY. HEAT INDICES COULD APPROACH 100 DEGREES ON THESE DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MJS OSTUNO
Nearby
Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.